Dense Fog, Republic
- When
- August 25, 2:00 AM CST to 7:00 AM CST
- Where
- Republic forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Fairly widespread dense fog developed across north central and central portions of Kansas during the morning hours of August 25th. Calm winds and an exceptionally moist boundary layer combined to promote fog development.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Fairly widespread dense fog developed across north central and central portions of Kansas during the morning hours of August 25th. Calm winds and an exceptionally moist boundary layer combined to promote fog development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 3:09 PM CST, 10 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT FRI AUG 24 2007 .DISCUSSION... ONCE AGAIN SHORT TERM CONCERNS ARE SHORTWAVE INFLUENCES FOR THE OVERNIGHT HOURS HENCE PRECIPITATION CHANCES AND MOVEMENT OF FRONTAL BOUNDARY. CONCERNS FOR SATURDAY ARE CLOUD TRENDS AND TEMPERATURES. LATEST WATER VAPOR AND PROFILERS SHOWING ONE SHORTWAVE FROM CENTRAL NEBRASKA ACROSS CENTRAL KANSAS PHASING AND DEEPENING LONG WAVE THROUGH ACROSS THE CENTRAL PLAINS. ANOTHER SHORTWAVE WAS UPSTREAM OF THIS HEADING SOUTHEAST INTO WESTERN NEBRASKA. SURFACE PATTERN HAD A STATIONARY BOUNDARY MEANDERING FROM SOUTHWEST KANSAS INTO NORTHWEST MISSOURI AND SOUTHEAST IOWA. SOUTHERLY WINDS AHEAD OF FEATURE KEPT HIGHS MAINLY IN THE MIDDLE 80S THIS AFTERNOON WITH PORTIONS OF NORTH CENTRAL KANSAS HELD TO THE LOWER 70S. AS ONE SHORTWAVE EXITED THE AREA THIS MORNING STORMS DIMINISHED BUT NEXT WAVE EXITED NORTHEAST COLORADO AND NOW MOVING THROUGH CENTRAL KANSAS/NEBRASKA PUSHED ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO NORTH CENTRAL KANSAS. AHEAD OF THIS FEATURE INCREASING LOW LEVEL FLOW OVER THE FRONT AS CAUSED STORMS TO POP UP ALONG THE FRONT OVER THE NORTHERN COUNTIES SPREADING SOUTH TO ALONG THE TURNPIKE. ACTIVITY LOOKS TO BE MAINLY LOCALLY HEAVY RAIN ON RADAR WITH PERHAPS SOME GUSTY WINDS WITH THE STRONGER STORMS. EXPECT SCATTERED THUNDERSTORMS TO DIMINISH OVER THE NORTH CENTRAL COUNTIES QUICKLY THIS EVENING WITH ACTIVITY TAPERING OFF MID TO LATE EVENING OVER THE REST OF NORTHEAST KANSAS. PROXIMITY OF FRONT AND SOME OVERRUNNING TO KEEP PRECIPITATION LINGERING EAST CENTRAL AFTER MIDNIGHT. AGAIN MAIN CONCERNS FOR EVENING HOURS WOULD BE LOCALLY HEAVY RAINFALL...WITH POSSIBLY SOME GUSTY WINDS. WITH THUNDERSTORMS MOVING ALONG...WILL NOT CARRY AND FLASH FLOOD WATCH BUT LOCALLY FLASH FLOODING STILL POSSIBLE ESPECIALLY OVER THE NORTHERN COUNTIES THAT HAD THE HEAVY RAIN LAST NIGHT. SOME CAPPING OVER THE EAST CENTRAL COUNTIES BUT ELEVATED POTENTIAL FOR SEVERE STORMS WITH GUSTY WINDS AND HAIL STILL POSSIBLE INTO THE EVENING HOURS. HAVE LOWS TONIGHT FALLING INTO THE LOWER 60S NORTH CENTRAL AND FAR NORTHERN COUNTIES...WITH MID TO UPPER 60S SOUTHEAST CORNER. ON SATURDAY...NORTHWEST FLOW WITH MAIN IMPULSES OFF TO THE EAST...THUS DRY FORECAST. KEPT GOING HIGHS IN THE LOWER TO MIDDLE 80S. MODELS HINTING OF SOME MID LEVEL CLOUDINESS PUSHING IN FROM THE NORTHWEST. MORE CLOUDS AND TEMPERATURES COULD BE COOLER THAN GOING FORECAST. MAIN QUESTION FOR SATURDAY NIGHT AND SUNDAY IS THE POTENTIAL FOR ELEVATED CONVECTION SATURDAY NIGHT AND INTO SUNDAY. THERE IS SOME VARIANCE IN THE STRENGTH AND QUALITY OF THE MOISTURE RETURN AND THUS THE INSTABILITY ALOFT...WITH VALUES RANGING FROM AROUND 1000 J/KG TO AROUND 2500 J/KG IN THE NORTH CENTRAL COUNTIES AROUND 09Z. FORCING ALSO ISN/T VERY STRONG...BUT THE MODELS OFTEN TEND TO BE TOO WEAK ON LOW LEVEL JET STRENGTH ESPECIALLY AT LONGER RANGES. IN THE WARM AIR ADVECTION THERE WILL BE SOME SHEAR BUT AGAIN NOT TOO MUCH EXPECTED FOR PERSISTENT ORGANIZED CONVECTION. THERE SEEMS TO BE ENOUGH INGREDIENTS IN PLACE FOR SOME MENTION OF PRECIPITATION SATURDAY NIGHT AND INTO SUNDAY MORNING...WITH THE INSTABILITY SPREADING EAST WITH TIME. A DECREASING LOW LEVEL JET AND WARMING MID LEVELS SHOULD END ANYTHING BY MID DAY SUNDAY. SHOULD HAVE ENOUGH AFTERNOON SUN AND MIXING TO PUSH HIGHS BACK INTO THE LOWER 90S FOR MOST LOCATIONS. NOT A LOT OF COOLING IS EXPECTED SUNDAY NIGHT WITH LOW LEVEL WINDS IN THE 15-40KT RANGE...WITH EVEN WARMER TEMPS ON MONDAY WITH WESTERLY WIND COMPONENT DEEPENING AHEAD OF LOW PRESSURE TO THE NORTH. THE VAST MAJORITY OF THE MEDIUM RANGE MODELS AND GFS ENSEMBLES ARE IN VERY GOOD AGREEMENT FOR MONDAY NIGHT THROUGH FRIDAY. MAIN WESTERLIES WILL REMAIN WELL NORTH WITH A SOMEWHAT PROGRESSIVE LARGE SCALE CIRCULATION REGIME WITH GULF OF ALASKA CYCLONE PUSHING EAST...FORCING A SHORTWAVE TO ROTATE AROUND THE HUDSON BAY LOW AND DROP A FAIRLY SIGNIFICANT ANTICYCLONE SOUTH THROUGH THE PLAINS. THE ASSOCIATED COLD FRONT SHOULD ENTER THE AREA LATE TUESDAY AFTERNOON...SLIDING SOUTH ACROSS THE AREA BY WEDNESDAY EVENING. MID LEVEL TEMPS SHOULD BE COOL ENOUGH FOR AT LEAST SCATTERED CONVECTION ALONG THE BOUNDARY...AND WITH SUCH GOOD MODEL AGREEMENT HAVE INCREASED POPS WITH THE FRONT. 850MB TEMPS DROP INTO THE LOWER TEENS BY THURSDAY AFTERNOON AND COMBINE WITH AN EAST TO NORTHEAST SURFACE WIND TO PROVIDE NEAR TO BELOW NORMAL TEMPS TO END THE WORK WEEK. .AVIATION... WITH UPPER SHORTWAVE MOVING ACROSS HAVE THUNDERSTORMS IN THE VICINITY OF ALL THE TAFS SITES. GENERALLY VFR ON CIGS BUT WITH THE TSTMS HAVE GONE WITH SOME TEMPO GROUPS FOR IFR VSBYS/MVFR CIGS. HAVE GONE WITH MAINLY SHOWERS IN VCNTY OF KMHK TAF SITE AFTER 01Z THEN VFR THERE AFTER 04Z. FOR THE KTOP AND KFOE TAF...THUNDER IN THE VICINITY THROUGH ABOUT 03Z. FOR THE OUTER PERIODS...WITH CLOUDS THINNING LATE NIGHT AND LIGHT WINDS...PUT SOME MVFR VSBYS 4-5 MILES IN LIGHT FOG 10Z-13Z. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT FRI AUG 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-252115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 404 PM CDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING. THE MOST ACTIVITY WILL BE SOUTHEAST OF A LINE FROM COUNCIL GROVE TO VALLEY FALLS...WITH A FEW OF THE STORMS IN THIS AREA THIS EVENING POSSIBLY BEING SEVERE AND PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS MAY ALSO FALL IN NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING AND CAUSE FLASH FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS FOR MOST OF NORTH CENTRAL KANSAS SATURDAY NIGHT...AND FOR MUCH OF THE AREA SUNDAY MORNING. THUNDERSTORM CHANCES RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY...WITH THE CHANCES SPREADING ACROSS THE ENTIRE AREA FOR TUESDAY NIGHT AND WEDNESDAY. SOME CHANCE FOR THUNDERSTORMS WILL LINGER IN MUCH OF EAST CENTRAL KANSAS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING IN EAST CENTRAL KANSAS. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
The Concordia ASOS recorded 1/4 SM and < 1/4 SM for an extended period of time between 2am and 7am CST on the 25th.
The Manhattan ASOS recorded 1/4 SM and < 1/4 SM between 4am and 6am CST the morning of the 25th.
The Emporia ASOS recorded 1/4 SM and < 1/4 SM for several hours between 2am and 7am CST the morning of the 25th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56469, 56470, 56471, 56473, 56474, 56476, 56477, 56478, 56479, 56480, 56481.